EMS is called to the home of an elderly male who says that for the past three days he's been experiencing intermittent blurred vision and worsening weakness. The patient says the problems began the day after his last visit with his primary care physician (PCP). His vital signs are all within normal limits except for a heart rate of 52. His past medical history includes hypertension, congestive heart failure, atrial fibrillation, hypothyroidism, chronic pain and diabetes. You find out the medications he's taken include digoxin, rosiglitazone, insulin, levothyroxine, gabapentin, clonidine, enalapril and furosemide.
Many different medical conditions should be considered when evaluating a patient with vague complaints, multiple comorbidities and polypharmacy. Hypoglycemia should be considered high on the priority list because it can manifest as weakness, and severe drops in blood glucose could result in vision changes. Remember, the patient says his symptoms came on right after his last PCP visit. So it's important to evaluate his blood sugar and find out if there have been any changes to his diabetic medications that might indicate these symptoms are related to hypoglycemia.
Next, consider transient ischemic attacks (TIAs) as a possible explanation. The patient has a history of atrial fibrillation and currently isn't taking an anticoagulant. In the patient's history, be sure to find out about any other symptoms that may have occurred during one of the episodes of blurred vision, such as slurred speech, arm drift and changes in mentation. It's common for patients experiencing TIAs to have a major stroke within the next 30 days.
On your list of possible causes, don't forget that the patient has a history of CHF, atrial fibrillation and hypertension. You should also consider whether he has myocardial ischemia. He isn't complaining of any chest pain, but that's not atypical for a diabetic. A 12-lead might also be an excellent diagnostic tool in this situation. You should also evaluate the ECG for any abnormalities, as well as QRS and QT intervals and T waves.
The patient is also exhibiting some less common signs and symptoms of digoxin toxicity. The cardiac effects of digoxin toxicity include bradycardia and a "scooping or ladle" effect to the ST segment. There may also be tall T waves from associated hyperkalemia.
Digoxin has been one of the most common drugs used in the treatment of heart failure and for rate control in atrial fibrillation. However, digoxin has one of the narrowest therapeutic ranges, meaning that small changes in dosage can result in significant changes in blood levels. Digoxin is excreted in the urine, so changes in renal function or medications that alter renal function will also alter therapeutic levels. Digoxin's properties are thought to be the result of inhibition of the Na+ - K+ pump and an increase in the intracellular amount of calcium, which results in a strengthening of cardiac contractions. Because of the narrow therapeutic range and the risk of toxicity, several alternative medications are becoming more common.
The vision changes are a bit less common. Studies have shown that elevated digoxin concentrations can alter function of the rods and cones in the retina. The patient experiences this alteration in function as "halos" around lights or blurred vision. It's thought that Vincent Van Gogh suffered from digoxin toxicity, and this condition manifested itself in his famous work, "Starry Night," in which the stars are depicted with "halos." These vision changes will resolve when the digoxin is eliminated and blood levels normalize.
Treatment for digoxin toxicity is administration with digibind, which as the name implies, binds the circulating digoxin and enhances elimination of the drug. Patients with associated hyperkalemia will also require administration of glucose and insulin. Insulin facilitates the entry of potassium into the cell, but it can result in hypoglycemia, so the patient should be carefully monitored and supplemented with dextrose as needed.
Digoxin toxicity is a serious medical condition. The signs and symptoms are somewhat vague and are similar to other medical conditions. So it will take a good history, assessment and use of diagnostic tools to identify this condition. Early identification of the problem can help the receiving facility prepare for this type of patient.